Health Canada is cautioning Canadians about the dangers of using health products containing 2,4-dinitrophenol, commonly known as DNP.
In an advisory issued on Sept. 20, the government agency warned the chemical, found in products primarily marketed towards bodybuilders, is toxic and using it can result in death.
Health Canada has not approved any health products with DNP because of the serious safety concerns, the advisory notes.
Five deaths in the United Kingdom have been linked to the use of DNP between January and June of this year.
Health Canada says it aware some Canadians may have bought products containing DNP online. There have been no deaths reported in Canada to date.
Health Canada has refused personal shipments of products containing DNP at the border.
The Department is working with the Canada Border Services Agency and international regulatory partners to help prevent the importation of products containing DNP.
DNP is toxic when ingested, inhaled or absorbed through the skin and has no known safe dosage, according to Health Canada.
DNP toxicity symptoms include high fever, rapid heart rate, vomiting, dehydration, muscle cramps, excessive sweating, rapid breathing, seizures, cardiac arrest, and death, which can happen at commonly used doses and despite emergency medical treatment.
Longer-term use can result in cataracts, skin lesions, and damage to the heart, blood and nervous system, which includes nervous system problems such as confusion, agitation, convulsions and coma, the advisory notes.